New York, 2024

Damaging Winds in New York, August 4 to 5, 2024

August 4 to 5, 2024 · NWS ALY · 8 events in 4 counties and zones

A slow moving upper level disturbance and two back to back cold fronts brought scattered showers and thunderstorms to Eastern New York on August 4-5, 2024. A handful of storms became severe between the two days, yielding several reports of downed trees and wires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A slow moving upper level disturbance and two back to back cold fronts brought scattered showers and thunderstorms to Eastern New York on August 4-5, 2024. A handful of storms became severe between the two days, yielding several reports of downed trees and wires. A few of these instances led to road blockages that restricted traffic for brief times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 4, 2:51 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 4, 2:51 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
351 PM EDT Sun Aug 4 2024

.SYNOPSIS...
An upper level disturbance will continue to bring isolated to
scattered showers and thunderstorms into this evening, before
ending tonight. Additional showers and thunderstorms, some
severe, are expected on Monday as another cold front moves
southward across the area. Cooler and less humid weather arrives
by Tuesday, although another round of showers and thunderstorms
is expected before drier weather filters in on Wednesday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Thunderstorms over southern Dutchess and Litchfield Counties
will shift south/east out of the area through 5 pm. Brief strong
winds and locally heavy rainfall will accompany these storms.
Farther north and west skies have become mostly sunny, which has
allowed for 1500- 2000 J/Kg of MLCAPE to develop from around
Albany north. So will have to watch for isolated stronger
storms, but 0-6 km shear remains weak < 25 kt so organization is
not likely. A rogue storm or two that becomes tall may produce
isolated damaging wind gusts from downdrafts.

A weakening upper level trough axis and associated surface cold
front slowly moving east across SE parts of the area late this
afternoon into early evening. To the north/west of the
trough/front, some additional showers/T-storms may continue to
occasionally develop associated with another disturbance
approaching from the lower Great Lakes. So will mention 20-30%
PoPs across much of the region into early this evening. All
convection should wane by later this evening as the environment
becomes more stable along with forcing decreasing. It will still
be rather warm and humid, with not much of an air mass change
behind the front. Lows should be in the 60s. Patchy fog, some
dense, will likely develop especially in typically favored
sheltered areas and near bodies of water.

On Mon, a vigorous upper level trough will be digging across SE
Canada, the Great Lakes and into the Northeast. A short wave
disturbance embedded in the mean trough will drive a cold front
southeast across the area. Timing still looks to be during the
afternoon to evening hours. There continues to be a Slight Risk
(level 2 of 5) for severe storms across most of the area. The
environment looks favorable for storm organization, as the deep
layer wind shear is forecast to increase to > 40 kt. There
should be sufficient heating to allow for SBCAPE of 700-1500
J/Kg, so a favorable buoyancy/shear balance may result in
borderline supercell structures. Main threats include both
damaging wind gusts and large hail. High temperatures could get
quite warm ahead of the cold front, with upper 80s to lower 90s
in lower elevations. With dewpoints in the mid/upper 60s, max
heat indices could reach the lower/mid 90s. A Heat Advisory may
eventually be needed for some areas south of Albany, but looks
borderline so will hold off for now.

Scattered showers/T-storms could linger into Mon night as the
cold front continues to move across southern parts of the area,
although the severe threat should diminish overnight as
instability wanes. The cold front should clear the entire area
by early Tue morning, but its southward progress may start to
slow as it shifts south of our region. Low temperatures Mon
night look slightly cooler than recent nights, ranging from the
mid 50s in the Adirondacks to upper 60s in the Hudson Valley.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The aforementioned front is expected to become oriented west-
east and stall just to the south of our area over the northern
mid Atlantic region. So we will be on the cool side of the
boundary. However, it will remain unsettled as a wave of low
pressure and potent short wave aloft move east along the stalled
front. The environment looks more stable north of the front
across our area, although there could be a few thunderstorms for
areas south of Albany. Severe weather is not anticipated,
however there will be a significant instability gradient just to
our south. So if the front ends up stalling slightly farther
north there would be at least a conditional threat of stronger
storms into southern parts of Ulster/Dutchess/Litchfield
counties. Will continue to monitor trends. High temperatures
will be much cooler with mid to upper 70s in most lower
elevations, with 60s in the mountains.

With the stalled front remaining in place over the northern mid
Atlantic region and the short wave still moving eastward across
the area, will linger mention of showers continuing through Tue
night. Highest probs 40-60% will be south of Albany, with lower
chances (20- 40%) from around Albany north. Low temperatures
will be much cooler than recent nights with mainly 50s.

Wed into Wed night look drier now, as the front is expected to
shift slightly farther south as a large area of high pressure
extends south from SE Canada into the Northeast. Temperatures
should continue to below normal with mid/upper 70s again for
highs in lower elevations. Humidity levels will be quite
comfortable for early August. Lows Wed night look to be mainly
in the 50s again.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The main concern, especially during the Thu/Fri timeframe, is
moisture from TC Debby possibly interacting with a front over
the mid Atlantic into parts of the Northeast. While the main
circulation of Debby is still forecast to be over eastern N.
Carolina Fri morning, tropical moisture may surge well north and
east of the system. So will increase PoPs to mention 40-60%
PoPs during this time until the forecast comes into better
focus. There is potential for heavy rainfall somewhere in the
Northeast, but confidence in location and amounts are very low
at this time. For the official track of the tropical system
visit the National Hurricane Center website: hurricanes.gov.

A general drying trend could occur by next weekend, however
there is low confidence in the pattern evolution with the track
of TC Debby and its associated moisture uncertain. Will mention
30-50% PoPs through Sat decreasing to 20-30% on Sun. However,
again the forecast is low confidence through next weekend.
Overall temperatures look to be near to slightly below normal.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday... We start the TAF period with VFR and low
VFR conditions. Scattered rain showers and thunderstorms are
expected for KPOU within the next 1 to 3 hours as a line of
storms moves from west to east. Scattered rain showers and
thunderstorms continue this late afternoon into this evening
with confidence low for KALB and KGFL to occur so remained a
PROB30 group for these two locations. Skies begin clearing after
the 05/03z period and fog is favored to develop between the 05/8z
and 05/12z so included the lower cloud base and visibilities in
TEMPO groups for this timeframe.

Southerly to southwesterly winds between 5 and 10 knots
continues through this afternoon, becoming calm overnight. Winds
increase late tomorrow morning between 5 and 10 knots once
again.

Outlook...

Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Low Operational Impact. Slight Chance of SHRA.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA.
Thursday: Low Operational Impact. Slight Chance of SHRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...JPV
AVIATION...Webb
Hazardous weather outlook, Aug 4, 3:08 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
408 PM EDT Sun Aug 4 2024

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-051100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
408 PM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

There is a marginal risk (level 1 of 5) for severe thunderstorms
across the region into this evening with isolated damaging wind gusts
the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight risk (level 2 of 5) for severe thunderstorms
across most of the region on Monday, with damaging wind gusts and
large hail the primary threats.

Heat index values may approach 95 degrees in the immediate mid
Hudson Valley Monday afternoon. If confidence increases, a Heat
Advisory may be issued.

There is also a chance for thunderstorms on Tuesday, mainly for areas
south of Albany. A few stronger thunderstorms may occur in this
area. There is also a chance of thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday.

In the hours before

Special weather statement, Aug 4, 1:53 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Albany NY
253 PM EDT Sun Aug 4 2024

NYZ065-066-041930-
Eastern Dutchess NY-Western Dutchess NY-
253 PM EDT Sun Aug 4 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DUTCHESS COUNTY THROUGH
330 PM EDT...

At 253 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Myers Corner, or near Poughkeepsie, moving east at
25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Poughkeepsie, Pawling, Wappingers Falls, Hopewell Junction, Red Oaks
Mill, Myers Corner, Wingdale, East Fishkill, Beekman, Stormville,
Baker Corner, Knapps Corner, South Dover, Clove Valley, Poughquag,
Billings, Pleasant Ridge, Arthursburg, Diddell, and Moores Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4157 7394 4168 7394 4174 7351 4153 7353
      4153 7368
TIME...MOT...LOC 1853Z 269DEG 21KT 4162 7384

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KSL
Local storm report, Aug 4, 1:59 PM EST, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
259 PM EDT Sun Aug 04 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             Gloversville 7nw        43.12N  74.42W
08/04/2024  M1.24 inch       Fulton             NY   Co-Op Observer

            24-hour rainfall.

0815 AM     Rain             Cambridge               43.02N  73.38W
08/04/2024  M1.44 inch       Washington         NY   Public

            24-hour rainfall.

&&

Event Number ALY2403165
Event Number ALY2403166

JPV
Special weather statement, Aug 4, 2:02 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Albany NY
302 PM EDT Sun Aug 4 2024

CTZ001-041930-
Northern Litchfield CT-
302 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LITCHFIELD COUNTY
THROUGH 330 PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Hartford Center, or near Torrington, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Torrington, New Hartford, New Hartford Center, Northwest Harwinton,
Torringford, Pleasant Valley, Nepaug, Puddle Town, Pine Meadow, Beech
Rock, Browns Corner, Bakersville, Town Hill, Maple Hollow, and Goose
Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4190 7291 4190 7294 4185 7295 4184 7294
      4181 7295 4180 7302 4178 7306 4179 7310
      4190 7307 4193 7290
TIME...MOT...LOC 1902Z 269DEG 21KT 4185 7301

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KSL
Special weather statement, Aug 4, 2:07 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Albany NY
307 PM EDT Sun Aug 4 2024

CTZ001-013-041945-
Northern Litchfield CT-Southern Litchfield CT-
307 PM EDT Sun Aug 4 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LITCHFIELD COUNTY THROUGH
345 PM EDT...

At 307 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kent to Gaylordsville. Movement was east
at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Torrington, New Milford, Thomaston, Kent, Litchfield, Northwest
Harwinton, New Preston, Gaylordsville, Watertown, Plymouth,
Harwinton, Bethlehem, Washington, Morris, Warren, Bantam,
Hotchkissville, Haight Vineyard, Reynolds Bridge, and Skiff Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4161 7348 4162 7349 4164 7350 4165 7349
      4166 7349 4167 7352 4181 7351 4181 7303
      4166 7303 4156 7313 4156 7316 4155 7317
TIME...MOT...LOC 1907Z 272DEG 18KT 4178 7347 4168 7350 4164 7352

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KSL
Special weather statement, Aug 4, 3:01 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Albany NY
401 PM EDT Sun Aug 4 2024

CTZ013-042015-
Southern Litchfield CT-
401 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LITCHFIELD COUNTY
THROUGH 415 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodbury Center, or near Southbury, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodbury Center, Woodbury, North Woodbury, and Pomeraug.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4152 7331 4156 7328 4155 7316 4151 7316
      4151 7331
TIME...MOT...LOC 2001Z 278DEG 11KT 4154 7324

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KSL
Special weather statement, Aug 4, 4:11 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Albany NY
511 PM EDT Sun Aug 4 2024

NYZ042-043-042145-
Northern Washington NY-Northern Warren NY-
511 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WARREN AND NORTH
CENTRAL WASHINGTON COUNTIES THROUGH 545 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eagle Point Campground, or 15 miles north of Warrensburg, moving east
at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hague, Rogers Rock Campground, Putnam, Wright, Indian Kettles,
Starbuckville, Graphite, Putnam Station, Adirondack, Silver Bay,
Brant Lake, and Glenburnie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near the northern end of Lake George, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4380 7338 4377 7335 4374 7337 4373 7337
      4369 7341 4367 7382 4377 7377 4381 7338
TIME...MOT...LOC 2110Z 259DEG 21KT 4374 7371

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AJG

The radar

The Burlington radar (KCXX), 88 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 4, 4:30 PM EST
Where
Warren County, 1.1 mi NNW of Hague
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.765, -73.528

A local 911 call center reported a tree down on wires on West Hague Road near the town of Hague.

Thunderstorm Wind, Fulton

When
August 5, 3:45 PM EST
Where
Fulton County, 1.46 mi NW of Cork
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.067, -74.487

A local 911 call center reported multiple trees down across Route 10A, making the road impassable.

Thunderstorm Wind, Fulton

When
August 5, 3:51 PM EST
Where
Fulton County, 0.89 mi SW of Dennies Hollow
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.059, -74.330

A local 911 call center reported a tree down on a house in Groversville in Fulton County.

Thunderstorm Wind, Fulton

When
August 5, 4:00 PM EST
Where
Fulton County, 0.55 mi N of Broadalbin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.058, -74.198

A local 911 call center reported the shut down of Main Street in Broadalbin due to down trees and wires.

Thunderstorm Wind, Saratoga

When
August 5, 4:20 PM EST
Where
Saratoga County, 0.75 mi SSE of Greenfield Center
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.120, -73.863

A local 911 call center reported a tree down on power lines in Greenfield.

Thunderstorm Wind, Saratoga

When
August 5, 4:30 PM EST
Where
Saratoga County, 1.79 mi NNW of Stillwater
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.953, -73.668

A local 911 call center reported a tree down on wires near Stillwater.

Thunderstorm Wind, Saratoga

When
August 5, 4:35 PM EST
Where
Saratoga County, 0.9 mi SW of Gurn Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.160, -73.741

A member of the public reported a tree down on primary wires.

Thunderstorm Wind, Washington

When
August 5, 4:50 PM EST
Where
Washington County, 1.58 mi SSE of South Cambridge
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.951, -73.463

A retired NWS employee reported a tree down that was 1 foot in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210661, 1210664, 1210663, 1210665, 1210666, 1210668, 1210667, 1210669.